View Full Version : Forgot to take my beta blocker.....first time for everything :-(
February 21st, 2004, 08:42 PM
Upon taking my evening meds... noticed my beta blocker from yesterday was all lonesome in it's Friday slot. Long before noticing my mistake..... my heart was beating more forcefully most of the day. Just did not feel right from the moment I woke . Headache, body ache. Felt like the flu. Could missing one day have such an effect?
February 21st, 2004, 08:56 PM
Sorry to hear you aren't feeling well. I don't think that missing one day is going to have much of an effect on you, but I could be wrong. You know that probably the safest thing to do is ask you Dr. about it. I hope you get to feeling better.
February 21st, 2004, 09:15 PM
Thanks Dave. I feel better already;)
You are probably right. Eveyone in the house has been sick with a cold with the exception of myself. Do find my heart will beat more forcefully when I have a bug. It was just horrifying to see that pill left in the slot:eek: Kara told me to pay better attention when I take my meds, lol. Keep them in the kitchen so I don't forget around dinner time. There is so much going on, cooking, paperwork, homework, mail:rolleyes: Need a few more arms at that point. At least I got my Coumadin in!
February 22nd, 2004, 12:38 AM
I forgot which beta blocker your on, but some of them could do that to you. I doubt that it is, but I suppose it's possible. So your trying to tell me your human? :D
February 22nd, 2004, 04:25 AM
I take a beta blocker 2x a day (am & pm) if I've forgotten a dose my body let me know in a few hours that it's missing something.
I don't get flu-like symptoms, but my heart beat faster and harder and I get a headache.
I tried to ween myself off the 2x a day to 1x a day and it wasn't worth it, I always thought surgery would eleminate my heart's need for these beta blocker instead of now taking double the dose???
Once I take the missed dose, an hour or so later I'm back to normal.
February 22nd, 2004, 08:39 AM
Thanks guys.....I am feeling much better today.
Terry...yes, bad headache and joint pain. Very strange. :confused: We tried to ween off a couple of years ago like you mentioned... and I felt horriable. Funny thing is the Inderal LA was prescibed for migraines and it helped with all of the PAC's I was having that they could not seem to cure until then. Kind of killing two birds with one stone. This was by shear accident. The downside.....it has slowed my matabolisum making weight loss difficult.
February 22nd, 2004, 09:21 AM
As long as you don't do something really stupid, like I once did when I was on coreg, I think you're OK. I noticed that I had skipped the morning's pill when I went to take my evening pill. So I took BOTH pills at the same time .... arrrrrrghhhh. It says right in the insert, don't do that. After a bit of panic I called the advice nurse who asked me a few questions about BP, heart rate, etc. and told me what to look for to see if I needed to go to ER. Luckily,I never had to & there were no repercussions. The standard instructions are if you miss a dose, & don't realize it until you are near the time of the following dose, just don't take it. One skipped pill isn't going to do that much harm.
As for getting off beta blockers after valve surgery, I was told from the beginning by my cardio that wouldn't happen. But I had CHF as well as the valve problem. My cardio said that once the valve problem was attended to, thus lessening the burden on the heart muscle, it should be easier for the beta blocker to do its job of (hopefully) remodelling the left ventricle a bit.
Only difference post surgery is that I am now on lopressor (metoprolol) instead of coreg. This makes me a bit nervous because the cardio told me that coreg was "the" best BB for people with CHF. At the hospital the discharge doctor explained the change by saying that coreg is very powerful, with potential side-effects for people just out of surgery. Hence lopressor. I haven't seen my cardio post-op yet, and will have to ask him whether at some point I will go back on coreg.
February 22nd, 2004, 11:49 AM
I've never missed a dose, however I switched from AM (Calcium blocker) to late PM/before bed (Beta blocker). The first two days, I had a bad headache, however symptoms have improved and I don't feel as dopey during the day as with the calcium blocker.
I did notice last Friday that after a pretty stressful week, nothing physical, just work deadlines and a lot of driving/traffic, that I felt that certain tickle in my throat. I'm not sure if this is related as my heart beat seemed steady. It happed between 6PM and 10PM right before my next dose.
Sometimes, I think it's the mental stress I create over the situation, rather than the actual situation. :confused:
February 22nd, 2004, 02:42 PM
Allen - the throat tickle is usually more a byproduct of taking an ace inhibitor like Altace. Chris
February 22nd, 2004, 03:56 PM
Thanks Chris. Would a beta blocker have the same effect? Immediately after surgery, I had a few missed beats combines with the "Throat Tickle" (not exactly a medical term here:cool: ),and that is when my cardio put me on the calcium blocker. I was on that for two months and he has since moved me to the beta blocker.
February 23rd, 2004, 01:26 AM
The tickle in the back of the throat is a rather annoying (in some more than in others) side-effect of most ACE inhibitors. I've been on lisinopril (also known as Zestril) for years now and it's just this pesky little tickle that usually goes away with a beverage or chewing gum...
Some meds you can get away with skipping a dose, some you can't. I know if I miss my lasix my body makes sure I know about it and usually I can get away with taking the missed dose and my body calms down. I never double dose though.
Other meds are more "subtle" that way. You'd probably have to have your INR checked to see a change if you skipped a coumadin dose, but chances are there's enough in your system that the change would be barely noticable, unless there's something else going on in your body chemistry (change in diet, other meds, cold, etc.)
If I miss the lisinopril my heart jumps a bit more. It jumps some "normally" and I think that's just fatigue, my doctor's not worried about it at all, except to say that I really do need more sleep than I get.
That's another story.
My meds sit on the kitchen table waiting for me to take them before breakfast and dinner. I also have a little pill carrier for my pocket that carries a dose of all my evening meds for when I'm out running around and not home to have dinner.
Usually the system work, but not always and when it doesn't, I "know"....
Oh yeah, I also have some "spare" pills in the bathroom medicine cabinet in case I happen to run out of something and need to refill a scrip or can't get a refill because of the weekend or a holiday....
February 23rd, 2004, 04:35 AM
I have been on 2xday for quite a long while. I asked my cardio if I could drop one (I had already done it). He told me to take my bp every day for a week and if nothing changed, call him and he would tell me whether to go ahead and drop one. I never made the week out - I felt really strange and couldn't sleep well. So I just went back on 2. Guess there's a reason we must take these.
February 23rd, 2004, 05:49 AM
I take metoprolol (Toprol) 50 mg. 2x's/day. I've been on this regimine for 12 years. There are some days I miss a dose. Sometimes I feel it, sometimes I don't. I think it depends on my energy level for that day. If I'm rested and not running around like a chicken with my head cut off, I don't feel it. If I'm tired, or getting a cold or something, I do feel it. I do carry extra in my purse, so if I'm out and remember that I forgot (;) ) to take it, I do right away. If I think I might have forgotten, then I wait until I get home to check. I don't think the level drops to drastically for a missed dose.
February 23rd, 2004, 09:42 AM
Funny how our little girls don?t think we should ever make a mistake. lol
When I miss a dose my heart beats so hard my whole body moves to the beat of my heart... scary! Ryan takes a much larger dose than I do... and he has different heart issues.. when he stops taking it, he actually almost gets sick for a few days. I take Toprol XL, Ry takes Atenolol. Ryan has this idea that he can study harder and just generally do everything better when he?s not taking the beta blocker, so he likes to stop taking it before finals week. I told my cardio what he was doing and the cardio said, ?NO! He cannot do that!? He gave me a big lecture on how bad it was for you.... Next time Ry did it, I told my cardio and asked him to call Ryan and give him ?the lecture?. lol They seem to argue less with the cardio. :D
February 23rd, 2004, 02:38 PM
I found I can't take the Toprol XL. My body must metabolize it to quickly and it doesn't have the long acting effect. So it was back to the twice a day for me. Not a huge sacrifice since I take vitamins in the morning, might as well take another pill!
February 24th, 2004, 06:38 AM
Before my AVR surgery, I was on an ACE inhibitor. I started with Zestril but as others have mentioned, developed a nagging and persistent 'cough' after a few months. My Cardiologist switched me to Cozaar which I tolerated with no further problems until surgery. Now I only take a low dose Beta Blocker (Toprol XL).
Powered by vBulletin® Version 4.2.2 Copyright © 2014 vBulletin Solutions, Inc. All rights reserved.